Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 167, NWS Lubbock, TX

June 9, 2003Cochran County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 9, 2003, 6:45 PM CDT for Cochran County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 6:45 PM CDT (23:45 UTC)
Expired
Jun 9, 2003, 7:15 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Cochran County, TX

The radar

The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 5:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1737 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 092345
SVRLBB
TXC079-100015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCHRAN COUNTY IN NORTHWEST TEXAS

* UNTIL 715 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH 3 MILES NORTH OF MORTON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MORTON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3368 10297 3367 10266 3381 10261 3381 10293

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:46 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 9, 2:46 PM CDT, 3 hours 59 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
246 PM CDT MON JUN 9 2003

DAY ONE...
A WEAK 5H TROUGH OVER THE SOUTHWEST CONUS WILL SLOWLY MOVE EAST
TOWARDS WEST TX. THIS WILL CAUSE THE MID AND UPPER LEVEL FLOW TO
BACK TO THE SOUTHWEST DURING THE NEXT 24 HOURS. THE MAIN BRANCH OF
THE UPPER LEVEL JET WILL REMAIN ACROSS THE NORTHERN CONUS.

EARLY THIS AFTERNOON THE SURFACE DRYLINE EXTENDED FROM SOUTHWEST NE
SOUTH-SOUTHWEST INTO EASTERN NM. CONVECTIVE TEMPERATURES WILL
PROBABLY BE REACHED ACROSS SOUTHEAST NM AND THE TRANS PECOS REGION
ALONG AND AHEAD OF THE DRYLINE. SURFACE CONVERGENCE AHEAD OF THE
DRYLINE WILL INITIATE THUNDERSTORMS LATER THIS AFTERNOON ALONG A
HOBBS TO WINK TO MARFA LINE. THESE STORMS WILL MOVE EAST-NORTHEAST
AND EXPAND NORTHEAST ACROSS THE CWFA THIS EVENING. I WILL KEEP
SCATTERED COVERAGE OF THUNDERSTORMS THROUGH MIDNIGHT ACROSS THE
CWFA. HOWEVER...MESOSCALE OUTFLOW BOUNDARIES PRODUCED BY THE INITIAL
STORMS MAY MOVE EAST ACROSS THE CWFA AND CAUSE ADDITIONAL
THUNDERSTORMS TO DEVELOP...THUS POPS MAY NEED TO BE ADJUSTED UPWARD
FOR THE CENTRAL AND EASTERN COUNTIES. THE INITIAL STORMS THAT WILL
DEVELOP ALONG THE DRYLINE WILL BE HIGH BASED SINCE T-TD DEPRESSIONS
WILL BE ABOUT 30 DEG. THE PRIMARY THREAT LATE THIS AFTERNOON AND
EARLY THIS EVENING WILL BE SEVERE OUTFLOW WINDS. AS THE STORMS MOVE
EAST INTO THE DEEPER MOISTURE ACROSS THE CENTRAL AND EASTERN
COUNTIES THEY MAY INTENSIFY AND PRODUCE LARGE HAIL IN ADDITION TO
THE SEVERE OUTFLOW WINDS. THE STORMS SHOULD DISSIPATE AROUND
MIDNIGHT...I KEPT A SLIGHT CHANCE ACROSS THE EASTERN COUNTIES AFTER
MIDNIGHT. TOMORROW THE DRYLINE MAY MOVE FARTHER EAST INTO THE CWFA.
SURFACE CONVERGENCE ALONG THE DRYLINE WILL HELP TO INITIATE LATE
AFTERNOON THUNDERSTORMS. GIVEN CAPE VALUES GREATER THAN 2000 J/KG
AHEAD OF THE DRYLINE...THUNDERSTORMS MAY BECOME SEVERE. I WILL PLACE
20 POPS ACROSS THE ENTIRE CWFA IN CASE THE DRYLINE POSITION IS
FARTHER WEST THAN FORECASTED. AFTERNOON HIGH TEMPERATURES TOMORROW
WILL WARM INTO THE LOWER TO MID 90S ACROSS MOST OF THE CWFA.

DAYS TWO THROUGH SEVEN...
MODELS SHOW UPPER FLOW TO BACK FURTHER TO THE SOUTHWEST TUESDAY/TUESDAY
NIGHT. AS BAJA LOW OPENS...A FEW DISTURBANCES TO BE EJECTED NORTHEAST
ACROSS THE FA. DRYLINE SHOULD SHARPEN SOMEWHAT AND GET A PUSH EAST AS
SOUTHWEST FLOW INCREASES. MODEL CAPES 2500 TO 3500 J/KG ADVERTISED AND
WITH THIS IN MIND WILL CONTINUE THE MENTION THUNDERSTORMS LATE TUESDAY
WITH STORMS APPROACHING SEVERE LIMITS DURING THE EVENING HOURS. SEE
SPC (SWODY2) FOR FURTHER DETAILS. DRYLINE THEN TO SLOSH BACK AND
FORTH REST OF THE WEEK...THUS WILL KEEP MENTION OF AFTERNOON/EVENING
THUNDERSTORMS IN THE FORECAST.

LATEST GFS INDICATES A PATTERN CHANGE FOR THE WEEKEND AS UPPER LOW
TO GET CUT OFF OVER THE MISSISSIPPI RIVER VALLEY. AS THIS OCCURS
BLOCKING PATTERN SETS UP LEAVING US UNDER A NORTHWEST FLOW. WITH
UPPER LOW TO THE EAST AND NORTHWEST FLOW...WILL LIKELY SEE LOW LEVEL
MOISTURE REMAIN IN PLACE OVER THE FA. WILL KEEP MENTION OF
THUNDERSTORMS THROUGH THE WEEKEND. ALSO WILL HAVE A WEAK FRONT
FLIRTING WITH THE AREA OVER THE WEEKEND AND THUS ANOTHER AREA TO
FOCUS ON FOR POSSIBLE DEVELOPMENT.

FRIONA      59 90 63 92 / 30 20 20 10
TULIA       64 91 64 92 / 40 20 20 10
LUBBOCK     65 93 67 93 / 40 20 20 10
BROWNFIELD  65 94 66 94 / 40 20 20 10
CHILDRESS   69 93 67 93 / 40 20 20 20
ASPERMONT   69 94 68 94 / 40 20 20 20

.LBB...NONE.
Hazardous weather outlook, Jun 9, 11:38 AM CDT, 7 hours 7 minutes before
TXZ021>044-100000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 AM CDT MON JUN 9 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE ...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON THEN MOVE EAST.  MODERATE INSTABILITY AND WIND SHEAR WILL
PROVIDE A FAVORABLE ENVIRONMENT FOR ISOLATED SEVERE STORMS...WITH
DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION MAY OCCUR BOTH TUESDAY AND WEDNESDAY AFTERNOONS
AND EVENINGS AS THE DRY LINE REMAINS A FOCUS FOR THUNDERSTORM
DEVELOPMENT. SEVERE WEATHER WILL BE A THREAT FOR ALL AREAS TUESDAY.
THEN ON WEDNESDAY THE DRY LINE SHOULD BE FAR ENOUGH EAST TO LIMIT
THE THREAT AREA TO THE ROLLING PLAINS AND SOUTHEAST PANHANDLE.
INSTABILITY AND WIND SHEAR WILL BE ENOUGH BOTH DAYS TO BRING A
SLIGHT RISK OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 9, 5:38 PM CDT, 1 hour 7 minutes before
TXZ021>044-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED SEVERE
THUNDERSTORM WATCH 494 UNTIL 10 PM MONDAY EVENING FOR THE
FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 15 COUNTIES...
IN NORTHWEST TEXAS:

BAILEY                COCHRAN               CROSBY
DICKENS               FLOYD                 HALE
HOCKLEY               LAMB                  LUBBOCK
MOTLEY

IN THE PANHANDLE OF TEXAS:

BRISCOE               CASTRO                HALL
PARMER                SWISHER

THIS INCLUDES THE CITIES OF ABERNATHY...CROSBYTON...DICKENS...
DIMMITT...FLOYDADA...FRIONA...HALE CENTER...LEVELLAND...
LITTLEFIELD...MATADOR...MEMPHIS...MORTON...MULESHOE...PLAINVIEW...
QUITAQUE...SILVERTON...SLATON AND TULIA.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:48 PM CDTSevere Thunderstorm WarningLUBBailey42 min
Jun 9, 5:52 PM CDTSevere Thunderstorm WarningLUBParmer38 min
Jun 9, 6:04 PM CDTSevere Thunderstorm WarningLUBCochran41 min
Jun 9, 6:50 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb55 min
Jun 9, 6:53 PM CDTSevere Thunderstorm WarningLUBCastro67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.